Kentucky, 2009

Hail and Damaging Wind in Kentucky, May 28, 2009

May 28, 2009 · NWS ILN · 2 events in 2 counties and zones

A few severe thunderstorms developed over northeast Kentucky during the afternoon and evening as a cold front moved through the Ohio Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

A few severe thunderstorms developed over northeast Kentucky during the afternoon and evening as a cold front moved through the Ohio Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at May 28, 12:12 PM EST, 1 hour 57 minutes earlier.

Area forecast discussion, May 28, 12:12 PM EST, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
112 PM EDT THU MAY 28 2009

.SYNOPSIS...
LOW PRESSURE OVER MICHIGAN WILL DRIFT INTO SOUTHERN ONTARIO BY
LATE THIS EVENING...BRINGING A SLOW-MOVING COLD FRONT INTO THE
OHIO VALLEY THIS AFTERNOON AND TONIGHT. HIGH PRESSURE WILL BRIEFLY
BUILD IN FROM THE SOUTHWEST ON FRIDAY...BEFORE AN UPPER TROUGH
DIGS INTO THE GREAT LAKES OVER THE WEEKEND.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A COLD FRONT WILL SLOWLY SAG SE ACRS THE FORECAST AREA TODAY. KILN
RADAR AND MOSAIC RADAR INDICATE SCATTERED SHOWERS AND ISOLATED
THUNDERSTORMS OCCURRING AHEAD OF THE FRONTAL BOUNDARY. WITH WEAK
LOW LEVEL FORCING AND AN UPPER LEVEL DISTURBANCE TO PASS BY THIS
AFTN...BELIEVE LIKELY POPS STILL WARRANTED ACRS MUCH OF THE
FORECAST AREA. THE HIGHEST CHANCES WILL BE IN THE ERN AND SERN
ZONES WHERE ENOUGH INSOLATION SHOULD BOOST MLCAPES TO NEAR 1000
J/KG. GIVEN LOW LVL CLOUDS AND PCPN ACRS MUCH OF THE
REGION...TEMPS WILL LIKELY BE TWEAKED DOWN A TAD. FCST AREA...MAINLY
ERN AND SERN LOCATIONS...STILL RUN THE RISK OF AN ISOLATED SEVERE
STORM THIS AFTN AND EARLY EVENING WITH HAIL AND DAMAGING WINDS THE
PRIMARY SEVERE WX THREATS.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY/...
FRONT WILL PUSH EAST OF THE CWA THIS EVENING...BRINGING AN END TO
THE PRECIPITATION FROM WEST TO EAST. STUCK CLOSE TO MOS NUMBERS
FOR TEMPS. HIGH PRESSURE WILL BRIEFLY BUILD IN FROM THE WEST ON
FRIDAY WITH DRY CONDITIONS. MOS NUMBERS LOOK ON TRACK GIVEN THE
FORECAST 850 HPA TEMPS.

UPPER TROUGH WILL DIG INTO THE GREAT LAKES FRIDAY NIGHT AND
SATURDAY WHICH WILL SEND ANOTHER FRONT INTO THE REGION. GFS AND
ESPECIALLY THE NAM HAVE TRENDED TOWARD AN AREA OF PRECIPITATION
MOVING THROUGH THE CWA ON SATURDAY...IN RESPONSE TO A MIDLEVEL
VORT ROTATING AROUND THE BASE OF THE UPPER TROUGH. BOTH MODELS ARE
LIKELY OVERDOING THE INSTBY SINCE LOW LEVEL AIRMASS SHOULD BE
RELATIVELY DRY...BUT ENOUGH LIFT WILL BE IN PLACE TO WARRANT
INTRODUCING CHANCE POPS AREAWIDE ON SAT. SOME UNCERTAINTY AS TO
HOW FAR SOUTH THIS FRONT WILL MAKE IT OVER THE WEEKEND...WITH THE
NAM PUSHING IT WELL SOUTH OF THE RIVER AND THE GFS/ECMWF KEEPING
IT FURTHER NORTH. TRENDED CLOSER TO THE GFS/ECMWF FOR THIS
PERIOD...WHICH BRING SOUTHERLY FLOW BACK TO THE REGION BY LATE
SUNDAY. THEREFORE RAISED TEMPS ACROSS THE WESTERN HALF OF THE CWA
FOR SUNDAY.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
DRY CONDITIONS WILL CONTINUE ON MONDAY UNDER WEAK HIGH PRESSURE.
A SLOW MOVING FRONT NEARLY PARALLEL TO THE UPPER FLOW WILL SLIDE
SOUTH THROUGH OHIO AND PROVIDE A CHANCE OF THUNDERSTORMS ON
TUESDAY AND WEDNESDAY.

TEMPERATURES WILL GENERALLY HOVER AROUND NORMAL WITH HIGHS IN THE
UPPER 70S TO AROUND 80. MONDAY WILL BE THE EXCEPTION WHEN WARM
ADVECTION SHOULD ALLOW READINGS TO RISE INTO THE 80S ACROSS THE AREA.

&&

.AVIATION /17Z THURSDAY THROUGH MONDAY/...
A COLD FRONT WAS LOCATED FROM KDTW...KDFI...KMIE...KIND...THEN SW
TO NEAR KMVN EARLY THIS AFTERNOON. THIS FRONT WILL SLOWLY CROSS
THE TAF REGION BETWEEN 18Z AND 00Z. THIS FRONT IS ASSOCIATED WITH
UPPER LEVEL WX DISTURBANCES ALONG WITH A MOIST AIRMASS. BEST
CHANCE FOR THUNDERSTORMS ARE EXPECTED AT KCMH AND KLCK...BUT KLUK
AND KILN WILL ALSO BE CLOSE. WILL MAKE A LAST MINUTE DECISION AS
TO WHICH TAF SITES RECEIVE A TEMPO TSRA. WHERE THUNDERSTORMS
OCCUR...HEAVY RAIN WITH IFR CONDITIONS...PARTICULARLY IFR
VSBYS...CAN BE EXPECTED. SHOWERS WILL MAINLY HAVE MVFR CONDITIONS.
THE FRONT WILL MOVE AWAY FROM THE REGION TONIGHT...ALLOWING A WEAK
RIDGE OF HIGH PRESSURE TO BUILD INTO THE OHIO VALLEY FOR FRIDAY.
MODELS CONTINUE TO INDICATE PLENTY OF POST FRONTAL LOW LEVEL
MOISTURE...SO WILL KEEP OR INTRODUCE PREDOMINATE MVFR CIGS AT THE
TAF SITES. THERE IS THE POTENTIAL FOR IFR CIGS...BUT DO NOT HAVE
THE CONFIDENCE TO PLACE IN THE TAFS ATTM. MVFR CIGS SHOULD RISE
INTO THE VFR CATEGORY BY 18Z FRIDAY.

OUTLOOK...A FEW THUNDERSTORMS WILL BE POSSIBLE SATURDAY AFTERNOON
INTO SATURDAY EVENING.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...HICKMAN
NEAR TERM...HICKMAN
SHORT TERM...HAWBLITZEL
LONG TERM...CONIGLIO
AVIATION...HICKMAN
Hazardous weather outlook, May 28, 4:04 AM EST, 10 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
504 AM EDT THU MAY 28 2009

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-290915-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
504 AM EDT THU MAY 28 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP
TODAY...IN ADVANCE OF A COLD FRONT WHICH WILL MOVE IN FROM THE
WEST THIS AFTERNOON. WHILE WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED...A FEW STORMS MAY APPROACH SEVERE LIMITS WITH LARGE HAIL
AND DAMAGING WINDS BEING THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, May 28, 2:08 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
308 PM EDT THU MAY 28 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0307 PM     TSTM WND DMG     VANCEBURG               38.59N 83.32W
05/28/2009                   LEWIS              KY   LAW ENFORCEMENT

            2 TREES DOWN

&&

BC

The radar

The Cincinnati radar (KILN), 104 km away, was scanning. The volume nearest the first event began at 19:08 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Lewis

When
May 28, 2:09 PM EST to 2:13 PM EST
Where
Lewis County, Vanceburg
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
38.600, -83.250

Two trees were knocked down.

Hail, Mason

When
May 28, 8:25 PM EST to 8:29 PM EST
Where
Mason County, Mays Lick
Measured
0.75 in hail
Property damage
$1,000
Reported by
Public
Coordinates
38.520, -83.830

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2009Every state in 2009This day in weather historyWarnings in Kentucky, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 169177, 169178.